Colorado, 2007

Winter Storm and Winter Weather in Colorado, December 20 to 22, 2007

December 20 to 22, 2007 · NWS GJT · 12 events in 12 counties and zones

A moist southwest flow combined with a strong cold front resulted in significant snowfall and gusty winds across much of western Colorado.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist southwest flow combined with a strong cold front resulted in significant snowfall and gusty winds across much of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 20, 4:27 AM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 20, 4:27 AM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
427 AM MST THU DEC 20 2007

.SHORT TERM...TODAY THROUGH FRIDAY...
THE GFS CONTINUES TO TREND A LITTLE SLOWER FOR THE SYSTEM THAT IS
COMING ONSHORE THIS MORNING. THE NAM AND ECMWF ARE JUST A LITTLE
FASTER WITH THE TIMING MORE CONSISTENT WITH WHAT HAS BEEN
ADVERTISED IN THE LAST FEW RUNS. A VERY MOIST SOUTHWEST FLOW AHEAD
OF THE TROUGH WILL HAS MOVED INTO THE GREAT BASIN WITH THE IR
SHOWING A GOOD CLOUD SHIELD INTO UTAH. ISENTROPIC UPGLIDE IN THE
WARM ADVECTION WILL PRODUCE AN ELEVATED UNSTABLE LAYER OVER
THE AREA TODAY. AS THE TROUGH MOVES INTO THE GREAT BASIN TODAY
INSTABILITY AND DYNAMICS WILL INCREASE. SNOW WILL BEGIN THIS MORNING
OVER NORTHEAST UT. HAVE UPGRADED THE WATCH FOR THE EASTERN UINTAS TO
A SNOW AND BLOWING SNOW ADVISORY BEGINNING THIS MORNING AND RUNNING
THROUGH FRI MORNING. I ALSO HOISTED A SNOW ADVISORY THE UINTA BASIN
AS THE MOIST AIR MASS WILL RIDE OVER THE COLD DOME THERE PRODUCING
AMPLE LIFT FOR GOOD SNOW PRODUCTION. ALSO THE COLD TEMPS IN THE
BASIN WILL ALLOW GOOD CRYSTAL GROWTH INCREASING THE SNOW AMOUNTS.

BY EARLY THIS AFTERNOON...SNOW WILL SPREAD TO NORTHWEST CO AS
A SOUTHWEST-TO-NORTHEAST ORIENTED 100+ KT JET STRETCHES
ACROSS UTAH INTO WYOMING AND OVER THE NORTHWEST CORNER OF COLORADO.
WINDS WILL INCREASE OVER THE HIGHER TERRAIN AS A RESULT. IN
ADDITION TO THE UPPER JET...A GOOD SURFACE COLD FRONT WILL APPROACH
FROM THE WEST LATE IN THE DAY. EXPECT THE HEAVIEST SNOW WILL WAIT
UNTIL DURING THE NIGHTTIME PERIOD SINCE THE COLD FRONT WILL NOT REACH
THE WESTERN EDGE OF THE FORECAST AREA UNTIL AROUND MIDNIGHT...IN THE
SLOWER GFS. THE BEST PRECIPITATION IS EXPECTED IN PROXIMITY TO THE
FRONT. THE FRONT WILL PROCEED ACROSS THE REST OF THE AREA EARLY
FRIDAY WITH TROUGH PASSAGE LATE AFTERNOON/EVENING. WHILE THIS SYSTEM
HAS SOME THINGS GOING FOR IT...IT IS A RELATIVELY QUICK SHOT. AND THE
MODELS HAVE BEEN TRENDING WEAKER AS IT HAS APPROACHED...AND
SUGGESTING A SPLIT WITH BEST ENERGY MISSING OUR AREA. MODELS HAVE
GENERALLY KEPT SNOW AMOUNTS BELOW WARNING CRITERIA WITH THE FAVORED
AREA OVER THE NORTH.

IN ADDITION TO NORTHEAST UTAH...I HAVE ALSO HOISTED SNOW
ADVISORIES FOR THE LOWER ELEVATIONS OF NORTHWEST COLORADO AND SNOW
AND BLOWING SNOW ADVISORIES FOR THE PARK...GORE...FLATTOPS
AND ELK MOUNTAINS FROM NOON TODAY THROUGH FRIDAY AFTERNOON.

TEMPS WILL CONTINUE TO BE MILD TODAY IN THE WARM SOUTHWEST FLOW.
THEN THEY WILL DROP AS A RESULT OF THE COLD FRONT...EXCEPT VEL MAY
NOT SEE THE MUCH OF A WARM-UP UNTIL FRONTAL PASSAGE. TEMPS WILL
GENERALLY BE 5 TO 10 DEGREES COOLER ON FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MODEL DIFFERENCES CONTINUED EARLY THIS MORNING WITH GFS CONSISTENT
IN PROVIDING THE SLOWEST SOLUTION. IN THE EARLY PERIODS OF THE
MEDIUM RANGE...NAM AND SREF QUICKER WITH EC IN BETWEEN...AND THE
FAVORED SOLUTION.

STORM DESCRIBED IN DETAIL ABOVE WILL BE WINDING DOWN FRIDAY NIGHT
AS OROGRAPHIC LIFT PROVIDED BY NORTHWEST FLOW CONTINUES TO GENERATE
SNOW OVER THE NORTHERN CENTRAL AND NORTHWEST SAN JUAN MOUNTAINS.
SNOW WILL END BY SUNRISE SATURDAY AS A SHORTWAVE RIDGE FORMS OVER
THE AREA.

PROGRESSIVE PATTERN CONTINUES AS POSITIVELY TILTED SHORTWAVE TO
IMPACT THE NORTHERN PORTION OF THE CWFA ON SUNDAY. ANOTHER SHORT WAVE
RIDGE INDICATED FOR MONDAY...FOLLOWED BY A STRONG STORM SYSTEM
TUESDAY FOLLOWED BY DRYING ON WEDNESDAY. CONFIDENCE NOT HIGH IN
PROGRESSIVE PATTERN.

&&

AVIATION...LOCALIZED MVFR AND IFR CEILINGS AND VISIBILITIES ARE
EXPECTED OVER THE NORTHERN AND CENTRAL MOUNTAINS THROUGH MIDDAY.
MEANWHILE...THE EASTERN UINTA BASIN WILL CONTINUE TO EXPERIENCE MVFR
VISIBILITIES WITH POCKETS OF IFR VISIBILITIES AND CEILINGS DUE TO
FOG. VISIBILITIES AND CEILINGS WILL LOWER OVER NE UTAH AND NWRN
COLORADO THIS AFTERNOON AS THE NEXT STORM BEGINS TO IMPACT THE AREA.
WIDESPREAD IFR CEILINGS AND VISIBILITY IN SNOW IS EXPECTED TONIGHT
THROUGH FRIDAY AS THE MAIN BODY OF THE STORM MOVES THROUGH THE
REGION. AN IMPROVING TREND IS EXPECTED SATURDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW AND BLOWING SNOW ADVISORIES NOON TODAY THROUGH FRIDAY
        AFTERNOON FOR THE NORTHERN MOUNTAINS...ZONES 4...10 AND 13.
      SNOW ADVISORY FOR THE LOWER ELEVATIONS OF NORTHWEST COLORADO
        FROM NOON TODAY THROUGH FRIDAY AFTERNOON...ZONES 1 AND 2.
.UT...SNOW AND BLOWING SNOW ADVISORY NOON TODAY THROUGH FRIDAY
        MORNING FOR THE EASTERN UINTA MOUNTAINS...ZONE 23.
      SNOW ADVISORY NOON TODAY THROUGH FRIDAY MORNING FOR THE
        EASTERN UINTA BASIN...ZONE 24.

SHORT TERM.....ELH
LONG TERM......NL
AVIATION.......NL
Hazardous weather outlook, Dec 20, 5:45 AM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST THU DEC 20 2007

COZ001>014-017>023-UTZ022>025-027>029-211300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST THU DEC 20 2007

...SNOW AND BLOWING SNOW ADVISORY FOR THE UINTA MOUNTAINS OF
NORTHEAST UTAH AND THE HIGHER MOUNTAINS OF NORTHWEST COLORADO...
...SNOW ADVISORY FOR THE EASTERN UINTA BASIN IN NORTHEAST UTAH...AND
SOME LOWER ELEVATIONS OF NORTHWEST COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND OF WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP OVER THE NORTH EARLY TODAY...THEN SPREAD ACROSS THE
REST OF THE AREA THIS AFTERNOON. OVER THE MOUNTAINS SOUTHWEST WINDS
WILL INCREASE TO 15 TO 25 MPH WITH GUSTS UP TO 40 MPH AND WILL
PRODUCE BLOWING AND DRIFTING SNOW. SNOW WILL INCREASE THIS EVENING...
BECOMING HEAVY AT TIMES TONIGHT AS A COLD FRONT MOVES INTO THE AREA.
THE HEAVIEST SNOW WILL BE EXPECTED OVER THE NORTHERN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE ON FRIDAY...DIMINISHING FRIDAY NIGHT. SIX TO 12
INCHES OF NEW SNOWFALL ARE EXPECTED OVER THE NORTHERN MOUNTAINS...
WITH 3 TO 6 INCHES IN THE NORTHERN VALLEYS BY FRIDAY EVENING. THE
CHANCE FOR SNOW WILL AGAIN DEVELOP OVER THE NORTHERN MOUNTAINS ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
December 20, 6:00 AM MST to December 21, 7:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 1 to 2 feet occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.

Winter Storm, Flattop Mountains

When
December 20, 6:00 AM MST to December 21, 8:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 12 to 20 inches occurred while wind gusts of 20 to 40 mph produced blowing and drifting snow.

Winter Weather, Lower Yampa River Basin

When
December 20, 7:00 AM MST to December 21, 9:00 AM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Three to six inches of snow fell across the area while wind gusts of 20 to 30 mph produced blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
December 20, 7:00 AM MST to December 21, 11:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Widespread snowfall of 4 to 9 inches occurred. Wind gusts of 25 to 45 mph produced blowing and drifting snow.

Winter Weather, Upper Yampa River Basin

When
December 20, 7:00 AM MST to December 21, 5:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Widespread snowfall of 8 to 12 inches occurred with locally higher amount of 13 inches measured one mile southeast of Steamboat Springs. Wind gusts of 15 to 25 mph produced blowing and drifting snow.

Winter Weather, Central Yampa River Basin

When
December 20, 8:00 AM MST to December 21, 5:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Widespread snowfall of 4 to 6 inches occurred with locally higher amounts of 9 inches at Maybell and 13 inches at Hamilton. Wind gusts of 25 to 40 mph produced blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
December 20, 9:00 AM MST to December 21, 3:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Widespread snowfall of 6 to 11 inches occurred with a locally higher amount of 15 inches measured at Snowmass. Wind gusts of 20 to 40 mph produced blowing and drifting snow.

Winter Weather, Southwestern San Juan Mountains

When
December 20, 10:00 AM MST to December 21, 12:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred across the majority of the area. Frequent wind gusts of 30 to 60 mph produced blowing and drifting snow. A wind gust of 74 mph was recorded at Eagle Mountain.

Winter Weather, San Juan River Basin

When
December 20, 4:00 PM MST to December 21, 10:00 AM MST
Where
San Juan River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches occurred.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
December 21, 12:00 AM MST to December 22, 12:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Widespread snowfall of 5 to 8 inches occurred with a locally higher amount of 15 inches in the Log Hill Mesa community. Wind gusts of 20 to 35 mph produced blowing and drifting snow.

Winter Weather, Roan and Tavaputs Plateaus

When
December 21, 3:00 AM MST to 8:00 AM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Trained Spotter
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Widespread snowfall of 5 inches occurred. Wind gusts of 30 to 40 mph produced blowing and drifting snow.

Winter Weather, Grand and Battlement Mesas

When
December 21, 4:00 AM MST to 7:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Widespread snowfall of 8 to 12 inches occurred with locally higher amounts of 14 inches and 18 inches around Park and Overland reservoirs, respectively. Wind gusts of 30 to 50 mph produced blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121526, 121529, 121301, 121328, 121333, 121302, 121308, 121345, 121348, 121335, 121323, 121313.